Tags

Type your tag names separated by a space and hit enter

Delirium in the elderly resulting from azithromycin therapy.
Surg Neurol. 2003 Jun; 59(6):509-11.SN

Abstract

BACKGROUND

Azithromycin, a semi-synthetic azalide antibiotic, is a macrolide that thus far has not shared the neuropsychiatric side effects of other macrolides such as erythromycin and clarithromycin.

METHODS

We now report significant delirium associated with conventional dosing of azithromycin in two geriatric patients who were being treated for lower respiratory tract infection.

RESULTS

The onset of delirium was apparent within 72 hours of initiating azithromycin therapy and lasted 48 to 72 hours after discontinuing treatment with the drug.

CONCLUSIONS

In contrast to the adverse central nervous system symptoms associated with clarithromycin, those induced by azithromycin seem to take longer to resolve, perhaps based upon the longer elimination half-life of the latter antimicrobial, particularly in geriatric women.

Authors+Show Affiliations

Department of Medicine, Eisenhower Medical Center, Rancho Mirage, California, USA.No affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

12826358

Citation

Cone, Lawrence A., et al. "Delirium in the Elderly Resulting From Azithromycin Therapy." Surgical Neurology, vol. 59, no. 6, 2003, pp. 509-11.
Cone LA, Padilla L, Potts BE. Delirium in the elderly resulting from azithromycin therapy. Surg Neurol. 2003;59(6):509-11.
Cone, L. A., Padilla, L., & Potts, B. E. (2003). Delirium in the elderly resulting from azithromycin therapy. Surgical Neurology, 59(6), 509-11.
Cone LA, Padilla L, Potts BE. Delirium in the Elderly Resulting From Azithromycin Therapy. Surg Neurol. 2003;59(6):509-11. PubMed PMID: 12826358.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Delirium in the elderly resulting from azithromycin therapy. AU - Cone,Lawrence A, AU - Padilla,Lester, AU - Potts,Barbara E, PY - 2003/6/27/pubmed PY - 2003/7/25/medline PY - 2003/6/27/entrez SP - 509 EP - 11 JF - Surgical neurology JO - Surg Neurol VL - 59 IS - 6 N2 - BACKGROUND: Azithromycin, a semi-synthetic azalide antibiotic, is a macrolide that thus far has not shared the neuropsychiatric side effects of other macrolides such as erythromycin and clarithromycin. METHODS: We now report significant delirium associated with conventional dosing of azithromycin in two geriatric patients who were being treated for lower respiratory tract infection. RESULTS: The onset of delirium was apparent within 72 hours of initiating azithromycin therapy and lasted 48 to 72 hours after discontinuing treatment with the drug. CONCLUSIONS: In contrast to the adverse central nervous system symptoms associated with clarithromycin, those induced by azithromycin seem to take longer to resolve, perhaps based upon the longer elimination half-life of the latter antimicrobial, particularly in geriatric women. SN - 0090-3019 UR - https://www.unboundmedicine.com/medline/citation/12826358/Delirium_in_the_elderly_resulting_from_azithromycin_therapy_ DB - PRIME DP - Unbound Medicine ER -
Try the Free App:
Prime PubMed app for iOS iPhone iPad
Prime PubMed app for Android
Prime PubMed is provided
free to individuals by:
Unbound Medicine.